Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 24, 2006

Complications

Question from Fergus Falls, Minnesota, USA:

My 11-year-old son was diagnosed with diabetes a little less than four years ago. At his checkup last May, a test was done to check for protein in his urine, with negative results (i.e., no or little protein found in his urine). At his appointment in November, this same test was done. It came back slightly elevated, so my son's doctor ordered a 24 hour urine test. This test again came back with a high reading (his reading was 176 - I don't really know what that means; 150 was considered acceptable). His A1c has been between 6.9 and 8.5 since diagnosis (even at diagnosis). I asked his doctor if we should consult with a nephrologist and she said no. Do you see any reason to suspect this could be caused by something else? Do you feel we should consult with a nephrologist? Do you feel it would any good to do another urine test? Could this be caused by him eating a large amount of protein?

Answer:

It sounds like they are doing a protein analysis of a timed urine sample. Most of us would be doing a microalbuminuria test. This can give you an albumin excretion rate, microalbumin to creatinine ratio and microalbuminuria assessment and is much more sensitive. So, you need to go back and get much more information before one could answer such questions. If only four years duration of diabetes, even with less than optimal control, then he should be evaluated for other causes of protein leakages that might need different treatment. The usual treatment is first with a class of medications called ACE inhibitors such as lisinopril and this usually works quite well with few side effects, even in children and adolescents.

SB